Virginia, 2019Hail and Damaging Winds in Virginia, May 29, 2019
May 29, 2019 · NWS RNK · 21 events in 16 counties and zones
A couple mesoscale convective systems within a hot and humid air mass brought lines of severe thunderstorms during the afternoon and evening hours. The storms produced hail up to the size of half dollar coins and produced damaging winds that blew down numerous trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $245,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple mesoscale convective systems within a hot and humid air mass brought lines of severe thunderstorms during the afternoon and evening hours. The storms produced hail up to the size of half dollar coins and produced damaging winds that blew down numerous trees and power lines. At least 4,000 people lost power due to trees falling on to power lines, and a few structures also suffered damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 29, 2:52 PM EST, 33 minutes earlier.
Area forecast discussion, May 29, 2:52 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
352 PM EDT Wed May 29 2019
.SYNOPSIS...
The upper ridge of high pressure that has been over our region will
transition to a broad trough by the weekend. This will mean a trend
towards slightly cooler temperatures with better chances of daily
showers and storms. A strong cold front will approach the region on
Wednesday, bringing an even greater increase in showers and storms
to the area.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 345 PM EDT Wednesday...
SVR Thunderstorm Watch #294 in effect until 8PM for all counties
and Independent Cities along and west of the Blue Ridge. Main
threat is damaging wind.
Through Thursday afternoon, the upper level ridge that has been
parked over Florida, north into the southern Appalachians, will
have its northern extent flattened but the progression of a
strong shortwave trough moving eastward through the Ohio Valley.
This transition will have the effect of bringing a round of
showers and storms to the region late this afternoon into the
evening hours, especially across western and northern parts of
the region. The line of showers and storms is expected to
decrease in coverage as the activity crosses east of the crest
of the Blue Ridge. While coverage is expected to trend to
scattered coverage, there will be the potential for some of the
storms to contain very gusty winds and hail as the activity
progresses through our entire region.
With the weakening ridge will come a greater potential for
additional showers and storms across our area, especially the far
northern sections of the region throughout the night, and then
across western and northern sections of the area during the day
Thursday. A weakening ridge will also mean a trend toward slightly
cooler temperatures. This will become more realized as we head into
the weekend, but for Thursday it will mean highs perhaps a degree or
two cooler as compared to those of today.
Low temperatures tonight will be in the neighborhood of the low to
mid 60s across the mountains with mid to upper 60s across the
Piedmont. High temperatures on Thursday will average the low to mid
80s over the mountains with readings around 90 to the lower 90s over
the Piedmont.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM EDT Wednesday...
Persistent upper ridge anchored over the Southeast will continue to
weaken and sink southward further into the Gulf/Caribbean allowing
the westerlies to better penetrate farther south. Active frontal
system will drift south into our region Thursday night into Friday.
A second front will cross the area later in the weekend.
Convergence along the front will support scattered showers and
thunderstorms. The moderately strong westerly flow aloft will
increase the potential for organization. For now will entertain
chance pops Friday, with low confidence on timing, outflow
boundaries from any MCS activity at that time dictating outcome. All
of the synoptic models indicate a distinct short wave, remnants of
the trough in the rockies, which is forecast to cross the Mid-
Atlantic region Friday, but a lot will depend on whether the
atmosphere can recharge thermodynamically from any convective
remnants that may have already deflated the CAPE from Thursday.
Saturday may actually turn out dry as models suggest we will be
between upper disturbances and surface fronts, with a second front
forecast to pass through the area Sunday. However, since the first
front will not completely scour the low level moisture, will
maintain at least slight chance pops Saturday to account for pop-up
thundershowers which would be favored during the peak heating of the
afternoon.
Overall, temperatures will be lower compared to the heat from
earlier in the week. Until the second frontal passage Sunday,
dewpoints will remain elevated, supporting high humidity. Highs
Friday and Saturday will generally feature 70s in the mountains to
mid 80s piedmont, and lows 50s/60s respectively.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Wednesday...
An upper low over eastern Canada is forecast to amplify early next
week. The associated front will move south through the eastern CONUS
Sunday with a change in airmass resulting in cooler temperatures for
our area Monday and Tuesday. The passage of the front Sunday will
bring an opportunity for more showers and thunderstorms, followed by
dry weather Monday, and possibly Tuesday. Return flow will bring
moisture back into the area by mid-week, temperatures moderating.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 145 PM EDT Wednesday...
The vast majority of the area will experience VFR conditions
through the conclusion of the valid TAF forecast period ending
18Z/2PM Thursday. The exception will be areas under and near
showers and storms that will advance into the region in
association with a shortwave trough crossing the mid-Atlantic
region this afternoon and evening. Showers and storms will
become more numerous across primarily the western and northern
sections of the region as we progress through this time portion
of the forecast. This will be the area where sub-VFR conditions
will be possible, many of which, will be limited in time to
period it takes for the precipitation to move across the area.
While isolated pockets of late night/early morning fog will be
possible, the vast majority of the region will be fog-free.
Precipitation is expected to end later this evening for most of
the region. The exception will be some lingering patchy showers
or storms across parts of southeast West Virginia. Isolated to
scattered showers and storms will return across southeast West
Virginia and neighboring sections of southwest Virginia by late
morning Thursday.
Winds will remain southwest through the remainder of the
daylight hours around 10kts across the mountains with gusts in
the 15 to 20kt range over the mountains. Winds will decrease
after sunset. Light southwest or variable winds are forecast
across the Piedmont. Winds will increase again from the w-sw
towards midday Thursday with gusts again near 20kts across the
mountains.
Confidence in the above aviation forecast is moderate to high.
The biggest question will be whether or not fog will be more
prevalent tonight than expected.
Extended Aviation Discussion...
The most notable feature during the period of Thursday night
through Monday will be a transition in the prevailing synoptic
pattern across the country. The upper ridge over the eastern
U.S. will be replaced by a broader long wave trough. This
transition will allow for a greater potential for day-to-day
showers and storms, thus sub-VFR conditions, across the area.
This would also include late night and early morning mountain an
river valley fog, and fog in those areas that receive
substantial rain the day prior.
Confidence in the weather elements of the extended portion of
the aviation discussion is moderate.
&&
.CLIMATE...
As of 1140 PM EDT Tuesday...
Here are the record high and record warm lows for Wednesday and
Thursday for our various climate stations.
Climate Records Summary
Wednesday 05/29/2019
Site MaxT Year HiMin Year
KBLF 89 1923 66 1948
KDAN 100 1941 69 1996
KLYH 95 1941 69 1914
KROA 97 1941 69 1991
KRNK 87 2006 64 2018
Thursday 05/30/2019
Site MaxT Year HiMin Year
KBLF 89 2011 67 2018
KDAN 99 1918 71 2018
KLYH 95 1895 70 2018
KROA 94 2011 71 2018
KRNK 90 2011 66 2018
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...PM
LONG TERM...PM
AVIATION...DS
CLIMATE...DS
Hazardous weather outlook, May 29, 2:55 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
355 PM EDT Wed May 29 2019
NCZ001>006-018>020-302000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
355 PM EDT Wed May 29 2019
This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms are expected late this afternoon and early
evening. A couple of the storms may produce damaging winds, with
hail a secondary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-302000-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
355 PM EDT Wed May 29 2019
...SEVERE THUNDERSTORM WATCH 294 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VAZ043>047-058-059-302000-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
355 PM EDT Wed May 29 2019
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected late this afternoon and early
evening. A few of the storms may produce damaging winds, with hail a
secondary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, May 29, 1:48 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
248 PM EDT Wed May 29 2019
VAZ019-020-024-291930-
Bath-Rockbridge-Alleghany-
248 PM EDT Wed May 29 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALLEGHANY, SOUTHERN
BATH AND WESTERN ROCKBRIDGE COUNTIES...
Until 330 PM EDT.
At 248 PM EDT, a strong thunderstorm was located over Natural Well,
moving east at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Clifton Forge...
Millboro...
Hot Springs...
Collierstown...
and Iron Gate.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3802 7955 3776 7959 3779 7979 3780 7981
3780 7982 3783 8003 3798 8002 3801 7999
TIME...MOT...LOC 1848Z 273DEG 21KT 3792 7994
LocontoSpecial weather statement, May 29, 2:10 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
310 PM EDT Wed May 29 2019
VAZ007-010-011-WVZ042-292000-
Tazewell-Giles-Bland-Mercer-
310 PM EDT Wed May 29 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST TAZEWELL, MERCER,
NORTHERN BLAND AND WESTERN GILES COUNTIES...
Until 400 PM EDT.
At 309 PM EDT, a strong thunderstorm was located near Tiptop, moving
east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bluefield...
Princeton...
Athens...
Matoaka...
and Rocky Gap.
This includes The following Location Mercer County Airport.
LAT...LON 3720 8159 3723 8151 3726 8150 3725 8148
3727 8145 3727 8142 3731 8140 3732 8137
3742 8131 3742 8128 3746 8131 3747 8128
3750 8126 3749 8095 3735 8097 3733 8090
3715 8092 3715 8159
TIME...MOT...LOC 1909Z 267DEG 29KT 3726 8149
VFJSpecial weather statement, May 29, 2:46 PM EST, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
346 PM EDT Wed May 29 2019
VAZ044-045-058-059-292030-
Halifax-Campbell-Pittsylvania-Charlotte-
346 PM EDT Wed May 29 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST PITTSYLVANIA,
NORTHERN HALIFAX, SOUTHEAST CAMPBELL AND SOUTHWEST CHARLOTTE
COUNTIES...
Until 430 PM EDT.
At 345 PM EDT, a strong thunderstorm was located over Cody, moving
east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Brookneal...
Nathalie...
Mt Airy...
Cody...
and Leda.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3690 7920 3709 7918 3710 7876 3683 7880
TIME...MOT...LOC 1945Z 276DEG 14KT 3700 7910
Loconto
Special weather statement, May 29, 2:58 PM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
358 PM EDT Wed May 29 2019
VAZ024-035-292030-
Amherst-Rockbridge-
358 PM EDT Wed May 29 2019
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE AND WESTERN AMHERST
COUNTIES...
Until 430 PM EDT.
At 357 PM EDT, a strong thunderstorm was located over Collierstown,
moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Buena Vista...
Collierstown...
Cornwall...
and Pleasant View.
This includes The following Location VMI.
LAT...LON 3761 7925 3774 7968 3777 7967 3781 7965
3783 7962 3784 7962 3792 7924
TIME...MOT...LOC 1957Z 270DEG 19KT 3778 7957
VFJSpecial weather statement, May 29, 3:08 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
408 PM EDT Wed May 29 2019
VAZ011-013-014-018-292045-
Giles-Pulaski-Montgomery-Craig-
408 PM EDT Wed May 29 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT GILES, WESTERN
MONTGOMERY, NORTHWESTERN PULASKI AND SOUTHERN CRAIG COUNTIES...
Until 445 PM EDT.
At 407 PM EDT, strong thunderstorms were clustered over Pearisburg,
moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pearisburg...
and Narrows.
This includes The following Location Virginia Tech.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern and west central Virginia...and southeastern West
Virginia.
LAT...LON 3740 8079 3737 8076 3742 8066 3741 8022
3713 8038 3715 8086 3717 8088 3718 8086
3719 8087 3718 8089 3718 8090
TIME...MOT...LOC 2007Z 275DEG 25KT 3730 8072
LocontoSpecial weather statement, May 29, 3:11 PM EST, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
411 PM EDT Wed May 29 2019
VAZ023-034-292045-
Botetourt-Bedford-
411 PM EDT Wed May 29 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BOTETOURT AND WESTERN
BEDFORD COUNTIES...
Until 445 PM EDT.
At 411 PM EDT, a strong thunderstorm was located near Nace, moving
east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bedford...
Buchanan...
Troutville...
Montvale...
and Fincastle.
This includes The following Location The National D-Day Memorial.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3757 7942 3731 7943 3737 7996 3755 7995
3757 7955 3754 7951 3753 7950 3755 7948
3755 7947 3756 7945 3756 7944 3757 7944
TIME...MOT...LOC 2011Z 270DEG 26KT 3745 7979
LocontoThunderstorm Wind, Smyth
- When
- May 29, 3:25 PM EST to 3:55 PM EST
- Where
- Smyth County, 0.68 mi WSW of Saltville to 2.74 mi NNW of Camp
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 36.877, -81.762
Thunderstorm winds blew down trees and power lines across the entire county.
Thunderstorm Wind, Amherst
- When
- May 29, 3:29 PM EST
- Where
- Amherst County, 1.1 mi NNE of Oronoco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.745, -79.264
Thunderstorm winds blew down multiple trees near the intersection of Route 60 and Pedlar River Road.
Thunderstorm Wind, Amherst
- When
- May 29, 3:42 PM EST
- Where
- Amherst County, 0.97 mi S of Lowesville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.706, -79.067
Thunderstorm winds blew down widespread trees along Lowesville Road and Indian Creek Road. One of those trees fell on a business.
Thunderstorm Wind, Montgomery
- When
- May 29, 3:45 PM EST
- Where
- Montgomery County, 1.65 mi W of Blacksburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- Trained Spotter
- Coordinates
- 37.235, -80.449
Thunderstorm winds blew down large tree limbs near the 1700 block of Boxwood Drive.
Thunderstorm Wind, Roanoke
- When
- May 29, 4:01 PM EST
- Where
- Roanoke County, 1.03 mi NNW of Andrew Lewis Place
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.294, -80.137
Thunderstorm winds snapped three large treetops, blew down another tree, and blew down two large tree limbs on Givens Tyler Road about two miles northeast of Glenvar.
Thunderstorm Wind, Roanoke
- When
- May 29, 4:03 PM EST to 4:16 PM EST
- Where
- Roanoke County, 1.35 mi ESE of Pierpont to 2.42 mi NW of Vinton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -80.079
Thunderstorm winds blew down a large tree limb on to a power line near Route 694, snapped four trees near the intersection of Cleveland Avenue and Thompson Memorial Drive, blew down multiple trees on to cars along Surrey Avenue, and blew down one tree on Whittaker Avenue. The trees also knocked down power lines that caused about 3,200 people in Roanoke County and the city of Roanoke to lose power.
Thunderstorm Wind, Alleghany
- When
- May 29, 4:05 PM EST
- Where
- Alleghany County, 0.69 mi E of Potts Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $17,000
- Reported by
- 911 Call Center
- Coordinates
- 37.620, -80.188
Thunderstorm winds blew down multiple trees and power lines near Potts Creek.
Thunderstorm Wind, Wythe
- When
- May 29, 4:05 PM EST to 4:25 PM EST
- Where
- Wythe County, 5.2 mi WNW of Rural Retreat to 1.42 mi W of Ft Chiswell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.921, -81.360
Thunderstorm winds blew down several trees across the county.
Hail, Bedford
- When
- May 29, 4:25 PM EST
- Where
- Bedford County, 0.46 mi SW of Goodview
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.215, -79.725
Thunderstorm Wind, Botetourt
- When
- May 29, 4:25 PM EST to 4:30 PM EST
- Where
- Botetourt County, 1.55 mi NW of Eagle Rock to 0.72 mi N of Eagle Rock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- 911 Call Center
- Coordinates
- 37.648, -79.817
Thunderstorm winds blew down a power line along the 5000 block of Craig Creek Road and multiple trees in Eagle Rock.
Thunderstorm Wind, Bedford
- When
- May 29, 4:30 PM EST to 4:35 PM EST
- Where
- Bedford County, 1.41 mi NE of Goodview to 3.11 mi ENE of Goodview
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.234, -79.702
Thunderstorm winds blew down one tree on to a trailer along Bruno Drive, blew down multiple trees near the intersection of Sandy Level Road and Goodview Town Road, and shattered windows to a residence on Emmaus Church Road.
Thunderstorm Wind, Bedford
- When
- May 29, 4:38 PM EST
- Where
- Bedford County, 5.72 mi NNE of Moneta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.259, -79.600
Thunderstorm winds blew down one tree on Joppa Mill Road about six miles north-northeast of Moneta.
Thunderstorm Wind, Rockbridge
- When
- May 29, 4:44 PM EST
- Where
- Rockbridge County, 3.89 mi SSW of Collierstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.719, -79.611
Thunderstorm winds blew down multiple trees near the intersection of Bluegrass Trail and Springbranch Road.
Thunderstorm Wind, Campbell
- When
- May 29, 4:52 PM EST
- Where
- Campbell County, 3.77 mi SSE of Hat Creek
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 37.070, -78.894
Thunderstorm winds snapped several trees and large branches on Mt. Calvary Road. In addition, the winds blew a few shingles off at least one home, blew down a carport, and destroyed a shed.
Thunderstorm Wind, Carroll
- When
- May 29, 4:53 PM EST
- Where
- Carroll County, 3 mi ESE of Dugspur
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.811, -80.567
Thunderstorm winds blew down two trees along Dugspur Road.
Thunderstorm Wind, Buena Vista (C)
- When
- May 29, 5:00 PM EST
- Where
- Buena Vista (C) County, 0.87 mi ENE of Buena Vista
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.733, -79.355
Thunderstorm winds blew down multiple trees in the city of Buena Vista.
Hail, Patrick
- When
- May 29, 5:00 PM EST
- Where
- Patrick County, 3.2 mi SSE of Dodson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.788, -80.095
Hail up to the size of half dollar coins fell in Fairy Stone State Park.
Thunderstorm Wind, Henry
- When
- May 29, 5:11 PM EST
- Where
- Henry County, 0.48 mi W of Philpott
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.780, -80.009
Thunderstorm winds blew down multiple trees on Philpott Road.
Thunderstorm Wind, Campbell
- When
- May 29, 5:20 PM EST
- Where
- Campbell County, 1.47 mi NNW of Brookneal
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 37.070, -78.979
Thunderstorm winds blew down seven trees along Blue Mist Road about two miles north-northwest of Brookneal.
Thunderstorm Wind, Charlotte
- When
- May 29, 5:31 PM EST to 6:12 PM EST
- Where
- Charlotte County, 1.3 mi NNW of Red House to 1.18 mi NW of Wallaces Store
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 37.197, -78.810
Thunderstorm winds blew down numerous trees across the entire county, including Red House and Charlotte Court House.
Thunderstorm Wind, Halifax
- When
- May 29, 6:27 PM EST to 6:35 PM EST
- Where
- Halifax County, 0.36 mi NNE of Nathalie to 0.52 mi WSW of Halifax
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 36.935, -78.948
Thunderstorm winds blew down at least fifteen trees between Nathalie and Halifax.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 29, 20191 death · $220,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, May 29, 20191 injured · $2.2 million · EF2 · 25 events
- Hail and Damaging Winds in West Virginia, May 29, 20191 death · $141,000 · 78 kt wind · 25 events
- Tornadoes and Damaging Winds in Texas, May 29, 2019$301,000 · EF2 · 8 events
- Flash Flooding in Pennsylvania, May 29, 20191 death · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 29, 2019$6.1 million · 50 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2019$183,000 · 1.75 in hail · 42 events
- Tornadoes and Hail in Iowa, May 29 to 30, 20191 injured · $50,000 · EF1 · 36 events
- Flash Flooding and Hail in Oklahoma, May 29, 2019$309,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in West Virginia, May 29, 2019$297,000 · 1 in hail · 8 events
- Tornado and Flash Flooding in Arkansas, May 29, 2019$140,000 · EF0 · 21 events
- Tornado and Hail in Pennsylvania, May 29 to 30, 2019EF0 · 74 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818417, 818418, 818419, 818422, 818431, 818388, 818424, 818434, 818385, 818442, 818441, 818443, 818444, 818386, 818447, 818449, 818451, 818456, 818452, 818459, 818460.